Hallucinations & Parkinson’s Disease

As Parkinson’s advances, some caregivers may notice their resident or family member showing signs of mental disturbance. It can be scary not only for the caregiver, but for the person suffering the effects. The person with the psychosis might see, hear, or smell things that aren’t there.

  • Common causes are the treatment medications used for  symptoms of Parkinson’s, such as Mirapex, Requip, Neuprol, and other dopamine agonists. These medications elevate the dopamine levels in the brain, but they can also trigger hallucinations.
  • REM sleep disorder in which people act out vivid dreams physically are at higher risk for psychosis.
  • Another trigger is a systemic illness such as pneumonia or an urinary tract infection (bladder infection), especially in the elderly. And if that person is hospitalized, the chances of hallucinations increase due to an unfamiliar environment.

How can these behaviors be managed? At the first sign of mental anguish, the resident or family member should see a neurologist. The doctor might discontinue the dopamine medications or reduce the dosage. Levadopa has shown to have the least amount of hallucinations than the other dopamine agonists. For that reason, the doctor might reduce the amount, but add an antipsychotic drug with it such as  Seroquel. Most antipsychotic drugs can’t be used on people with Parkinson’s because they block dopamine receptors and increase the symptoms, yet Seroquel is the exception. Still some neurologists prescribe Clozapine, but it is usually a last resort to stop hallucinations because it can lower white blood cells.

Caregivers can help minimize behaviors from becoming out of control by staying calm and responding in a quiet, soothing voice and reassurance of safety. A well-lit environment at night can reduce the frequency of visual hallucinations. Darkness creates shadows and a person might mistake those for other things. I once took care of a person that couldn’t sleep because he thought a man held a gun at his head. When I turned on the light, it was a urinal on a stand. So listen to your family member or resident and give them comfort. And if things do get out of hand, remember 911 is your best friend.

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: